Reflux Aspiration ? while sleeping last night .. VERY scary
Last night about 10 hours after eating Mexican food and 2 glasses of Sangria, I had some mild heartburn before retiring and took Mylanta and felt fine. I woke up at 2:30AM from a sound sleep and was gasping for air in a stridor sound *gasping loudly with no air movement* that woke up my husband, too. It was terrifying with what felt like a huge amount of hot gastro reflux which came up and was choking me .. no air would pass. Within 5 seconds it relieved itself and I was fine .. sore throat but able to breathe and all was normal again. Very scary to say the least.
Of course, I'll touch base with my doctor -- and start taking the Prilosec as recmomended last month, but I'm assuming since so much time has passed and I'm symptom free that I am out of the woods for any reflux aspiration issues as of today?? It's a double edged sword -- I need the Mobic for the serious tendon issue, but don't need the reflux!
I plan on sleeping with elevated pillows now & no more spicy foods, etc.
Any thoughts, ideas, suggestions, are appreciated.
(I'm a 49yr old healthy female. Been on 15mg Mobic (NSAID for 2yrs for serious tibial tendonitis). Also Synthroid 75mcgs daily for thy cancer & supression. Last 2 mos have had some minor heartburn feelings swallowing foods which went away after going on Cipro last month for documented UTI by culture. So, I didn't take the Prilosec as suggested by my primary doctor as I *thought* it was from the infection playing havoc with my system and I mentioned to him at my last visit I was going to see how it goes after the Cipro was finished (that was 3 weeks ago).
I'm also on Vit D for 9.4 very low levels (two serum tests) and under the care of my endocrinologist for that & will be retested next week. No underlying cause is found which is good news on the Vit D.) Otherwise very healthy and keep close check on recurring kidney stones & gallstones with my Uro and GI, etc.)
Maybe the Mexican food and the alcohol came together to cause your symptoms. When acid leaks up into the throat, it can cause spasming of your vocal folds. Since it only happened once, you don't need to be too alarmed. But it it happens repeatedly, you should see your doctor. You also have to realize that acid suppression medications don't prevent acid from coming up. Reflux (which includes acid, bile, digestive enzymes, and food) can come up passively, or actively (due to the suctioning effect if you stop breathing during an apnea).
Thank you so much Dr. Park. My teen has history of daytime laryngospasms with micro-aspiration from undiagnosed reflux which now is gone (and now her asthma is much better controlled) .. so am somewhat familiar with what you describe and really, appreciate your response -- I didn't think of the vocal folds as you describe!
I too have woken up during the night gasping for air and feeling as if my throat is closing up on me. My throat feels like it is on fire and there isn't anything that I can do to relieve it. This last episode was the worst; I started coughing which in turn caused me to throw up. Ever since then I feel a rattle in my chest that I can't get rid of. I do take Prilosec once every day and for the most part it helps but I have to admit I have at least 6-8 episodes per year. Very scary, I try to remain calm thinking it will relieve itself quickly because it seems if I panic it makes it worse, bottom line nothing really helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.